MAUDE Adverse Event Report: PENUMBRA, INC. POD 3; HCG, KRD

PENUMBRA, INC. POD 3; HCG, KRD
Catalog Number RBYPOD3
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pulmonary artery using pod3 coils.During the procedure, the physician felt resistance while advancing the first pod3 into a lantern delivery microcatheter (lantern) and could only advance the pod3 approximately 10cm into the hub.The pod3 was then withdrawn and removed.The physician then found that the pod3 was able to advance through its introducer sheath without issue outside of the patient.Upon attempting to re-advance the pod3 into the lantern again, the same issue occurred.The pod3 was therefore removed.The procedure was completed using another pod3 and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 10.5 cm from the proximal end.The pusher assembly had bends approximately 22.0, 60.0 and 109.0 cm from the proximal end.The embolization coil was intact with the pusher assembly distal detachment tip.Offset coil winds were present in the middle of the embolization coil.Conclusions: evaluation of the returned pod3 revealed an embolization coil with offset coil winds.If the introducer sheath is not properly aligned with the hub of the parent device, resistance may be experienced during attempts to advance the device.If the pod3 is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing the pod3 took shape within the hub of a demonstration lantern at the site of the offset coil winds.A subsequent attempt to advance the pod3 was able to advance the device through its introducer sheath and the demonstration lantern.Further evaluation revealed kinks and bends along the device pusher assembly.Some of the kinks and bends may have occurred during attempts to forcefully advance the device against resistance.Based on the reported complaint, some of the kinks and bends are incidental to the complaint.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD 3
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8241888
Report Number3005168196-2019-00075
Device Sequence Number2279331
Product Code HCG
UDI-Device Identifier00814548019581
UDI-Public00814548019581
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2026
Device Catalogue NumberRBYPOD3
Device Lot NumberF84062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age23 YR
Date Report Sent to FDA01/01/2005